Alert archive / Alabama / River Flood Warnings in 2017

River Flood Warning 1, NWS Huntsville, AL

January 23, 2017Jackson County, Madison County, Marshall County, Alabama

NWS Huntsville, AL issued this river flood warning at Jan 23, 2017, 6:21 AM CST for Jackson County, Madison County, Marshall County, Alabama. It took effect at Jan 23, 2017, 9:00 AM CST. It was in force for 52 hr.

The area

The counties it named.

The facts

Issued
Jan 23, 2017, 6:21 AM CST (12:21 UTC)
In effect from
Jan 23, 2017, 9:00 AM CST
Expired
Jan 25, 2017, 12:46 PM CST
In force
52 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
Minor

Counties Jackson County, AL, Madison County, AL, Marshall County, AL

The radar

The Northeast Alabama radar (KHTX), 38 km from the middle of the area, began a volume at 12:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Paint Rock River (AL) near Woodville (WDVA1). The gauge peaked at 18.33 ft at Jan 24, 2017, 5:00 AM CST.

actionminormoderate10152001/2301/2401/2501/26
Action stage
13 ft
Minor stage
15 ft
Moderate stage
19 ft
Major stage
22 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03574500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this river flood warning went out at Jan 23, 5:37 AM CST, 44 minutes earlier.

Area forecast discussion, Jan 23, 5:37 AM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
537 AM CST Mon Jan 23 2017

.UPDATE...
For 12Z TAFS.

&&

.NEAR TERM...(Today)
Issued at 242 AM CST Mon Jan 23 2017

After a few days of rainy and stormy weather, we will finally get a
break. The center of the 986mb surface low pressure system that has
been rotating showers through the area is over Chattanooga as of
2AM. The pressure continues to fall with the pressure gradient
tightening over the area and winds beginning to gust within the last
couple hours.

This surface low will weaken and track east-southeast today. With
surface high pressure following quickly behind today, the pressure
gradient across the region will still increase at least through 18z
today. That, coupled with a 40-50kt LLJ will allow winds to increase
quickly this morning. Sustained winds of 20-25mph with gusts of 35-
40mph are expected. The highest gusts will be between now and around
12-15z. Subsidence and much drier air aloft move in between 15-18z
creating a steep inversion around 925 mb and will inhibit some of the
stronger winds from mixing down. By that time, the LLJ will be
weakening as well. The Wind Advisory will remain in effect from 9z/3AM
this morning through 00z/6PM but it will likely need to be cancelled
early, especially in areas to the west.

In terms of rainfall, the rain has become much more scattered in
nature in the last few hours. A steady stream of scattered showers
though is continuing basically in areas of Huntsville and east.
Given the fact that drier air is already filtering in from the north
and the main support for the upper system has already passed to the
east, hires guidance is showing that we shouldn't see much of an
increase in coverage than we are seeing now. The bands of rain will
continue to slowly shift east and should be out of NE AL by 18z. We
still have ongoing flooding around Indian Creek in Madison County so
an Areal Flood Warning will replace the Flash Flood Warning in
effect. Flooding also continues along the Big Wills Creek in DeKalb
County as well as a few other locations in the county itself. Given
the expected continuing rain there and in parts of NE AL, an Areal
Flood Warning will be continued for parts of Jackson/Dekalb
counties. River gauges at Brownsboro as well as the Paint Rock River
at Woodville are expected to rise over action stage but are not
expected to get to flood stage today.

Temperatures overnight have cooled but when the winds kicked in, we
mixed out and temps rose about 3-5 degrees with current temps in the
lower to upper 50s. They will likely remain steady, maybe fluctuate
a deg or two depending on the wind, through the rest of the
overnight hours. Given the north to south gradient of the wind, we
may actually get some light cold advection from the north today.
That, combined with cloud cover and slackening winds should cause
temps to decrease slightly through the day causing our "afternoon
highs" to only be in the middle 50s.

.SHORT TERM...(Tonight through Wednesday)
Issued at 242 AM CST Mon Jan 23 2017

Much quieter weather returns tonight as weak ridging and surface
high pressure return. Another trough begins to develop in the west
and will become the focus for a system on Wednesday. Until then,
skies should clear out tonight leaving sunny skies for Tuesday and
highs warming into the upper 50s. Clouds return Tuesday night with
mild lows in the middle to upper 40s.

A surface low will develop Wednesday over the midwest in response to
the previously mentioned upper trough. This will drag a cold front
across the region on Wednesday. The main dynamics will be well to
the north with this system and there is very little moisture present
outside of a shallow layer below 850mb. Rain chances appear low at
this time and will keep a slight chance across the area with a chance
in the SE areas where a slightly stronger wave will develop and help
with shower development. Given a southerly flow ahead of the front,
highs on Wed will rise into the lower 60s. Unfortunately much colder
air makes a return behind this front with lows Wed night dropping
into the upper 30s.

.LONG TERM...(Wednesday night through Sunday)
Issued at 242 AM CST Mon Jan 23 2017

High pressure will slowly build across the region through much of
the extended period. The forecast area will remain on the southern
fringe of a broad upper level trough, with near zonal flow across
the area. With weak NW flow, dry and cooler air will continue to
filter into the region. Despite mostly clear to partly cloudy skies,
temperatures will finally return to, or slightly below, seasonal
norms. Daytime highs will struggle to make it out of the 40s, and
overnight lows will be near to slightly below freezing. Guidance is
in fair agreement that the broad upper trough will amplify late next
week and into the weekend, however as the TN Valley remains on the
southern periphery, only an increase in clouds is expected. Thus, no
rain is forecast from Thursday through the first half of the next
work week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 524 AM CST Mon Jan 23 2017

Winds will be quite gusty today with the strongest winds happening
between 12-18z today. Sustained winds will be 15-20kts with gusts
around 25-30kt, occasionally slightly higher or lower. Winds start to
decrease after 17-18z and gusts should be less frequent after around
21z/22z. Low level moisture remains through today and will keep an
OVC015 through much of the TAF period. Only moderate confidence on
this as the CIGS could fluctuate slightly higher/lower through the
TAF period.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory until 6 PM CST this evening for ALZ001>010-016.

TN...Wind Advisory until 6 PM CST this evening for TNZ076-096-097.

&&

NEAR TERM...LN
SHORT TERM...LN
LONG TERM...73
AVIATION...LN

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jan 23, 4:02 AM CST, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
402 AM CST MON JAN 23 2017

ALZ001>010-016-TNZ076-096-097-240115-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
402 AM CST MON JAN 23 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

WINDY CONDITIONS ARE EXPECTED THIS MORNING IN THE WAKE OF THE DEPARTING
STORM SYSTEM. WIDESPREAD WIND GUSTS OF 35 TO 40 MPH ARE EXPECTED...AND
RIDGETOP GUSTS COULD EXCEED 40 MPH. PLEASE CONSULT THE WIND ADVISORY
THAT IS IN EFFECT THROUGH 6 PM CST MONDAY EVENING FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 6:43 PM CSTFlash Flood WarningHUNMadison6 hr
Jan 22, 6:54 PM CSTAreal Flood WarningHUNColbert, Franklin, Lauderdale, Lawrence, Limestone3 hr
Jan 22, 7:18 PM CSTAreal Flood WarningHUNColbert, Franklin, Lauderdale, Lawrence, Limestone2 hr
Jan 22, 7:20 PM CSTAreal Flood WarningHUNDeKalb, Jackson, Madison, Marshall4 hr
Jan 22, 8:28 PM CSTAreal Flood WarningHUNCullman, DeKalb, Jackson, Limestone, Madison, Marshall and 1 more6 hr
Jan 22, 8:48 PM CSTFlash Flood WarningHUNDeKalb5 hr
Jan 23, 2:29 AM CSTAreal Flood WarningHUNDeKalb, Jackson9 hr
Jan 23, 2:35 AM CSTAreal Flood WarningHUNMadison5 hr
Jan 23, 6:23 AM CSTRiver Flood WarningHUNMadison22 hr

Nearby

River Flood Warnings in Alabama, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.